EconPapers    
Economics at your fingertips  
 

The merits of pooling claims: Mutual vs. stock insurers

Hato Schmeiser and Carolina Orozco-Garcia

Insurance: Mathematics and Economics, 2021, vol. 99, issue C, 92-104

Abstract: This paper identifies combinations of premiums, equity capital contributions, default probabilities, and pool sizes, under which a risk-averse policyholder is indifferent between purchasing insurance coverage with a mutual or a shareholder insurance company. We analyze in a first step the combinations of premiums and equity contributions within a fixed pool size, such that a policyholder is indifferent to either of the two legal forms. In a second step, we include the restriction of a fixed default probability in both the mutual and shareholder insurance companies. In addition, we show that for a given default probability, a determined pool size and fair premiums (i.e., the premium equals the expected indemnity payments), a policyholder in the shareholder company experiences higher utility levels than a policyholder in a mutual insurance company. Hence, a risk-averse policyholder accepts an unfair premium in the shareholder company to obtain the same utility level provided by the mutual company.

Keywords: Risk pooling; Stock and mutual insurers; Insurance demand; Insurance pricing (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668721000202
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:99:y:2021:i:c:p:92-104

DOI: 10.1016/j.insmatheco.2021.02.002

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-07-24
Handle: RePEc:eee:insuma:v:99:y:2021:i:c:p:92-104